Colorado, 2018

Hail and Damaging Winds in Colorado, July 29, 2018

July 29, 2018 · NWS PUB · 18 events in 5 counties and zones

Severe thunderstorms impacted southeastern Colorado during the afternoon and evening of the 29th, producing hail up to the size of large apples as well damaging thunderstorm winds which caused tree damage, windows and windshields to be broken as well as damaging and/or destroying sheds. Some of the larger hailstone reports with this event included hail the size of quarters near Brandon, Calhan…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms impacted southeastern Colorado during the afternoon and evening of the 29th, producing hail up to the size of large apples as well damaging thunderstorm winds which caused tree damage, windows and windshields to be broken as well as damaging and/or destroying sheds. Some of the larger hailstone reports with this event included hail the size of quarters near Brandon, Calhan and Crestone, hail the size of Half Dollars near Fountain as well as hail the size of Ping-Pong Balls near Bristol and Sheridan Lake. Golf Ball hail was reported near Holly, while hail the size of Limes were measured near Fowler, Granada and Ramah. Finally, hail the size of large Apples impact locations near Chivington in Kiowa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 2:07 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 29, 2:07 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
307 PM MDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 307 PM MDT Sun Jul 29 2018

...Severe thunderstorms possible this afternoon through this
evening...with some strong thunderstorm possible into the overnight
hours far southeast plains...

Current water vapor imagery and upper air analysis is indicating
moderate to strong northwest flow aloft across the region as a broad
upper trough is translating across the Northern Rockies at this
time. At the surface, this morning's low clouds across the southeast
Plains have cleared and are starting to see scattered storms
developing across the higher terrain which are moving quickly
southeast with the moderate northwest steering flow.

Tonight...Latest models differ on exact placement of storms though
agree on two rounds of storms across southeast Colorado tonight.
This mornings low clouds hampered destabilization across the Plains
thus far, though should see continue cooling aloft with approaching
trough with models indicating 1000 to over 2000 j/kg of MLCAPE
across the plains. This, combined with deep layer shears of 50-60
kts, will support the development of severe thunderstorms across the
southeast Plains, mainly east of a line from Monument to Trinchera.
Various models runs indicating large hail and damaging winds will be
the main storm threats...with the potential for hail up to around 2
inches in diameter across northern portions of the southeast plains.
Wind gusts over 60 mph will also be possible. An isolated tornado
will be possible as well, particularly northern portions of the
southeast plains...where low level helicity is greatest.  These
parameters look best though across northeast CO but does spread
southeastward into northeast El Paso, Crowley, Kiowa, Bent and
Prowers counties later this evening. Depending on the evolution of
convection, could see more convective watches issued across the rest
of southeast Colorado.

This initial wave of convection this evening looks to be the
strongest...with models indicating a second round of storms
spreading across the area with moist easterly outflow from Northeast
Colorado convection interacting with broad upper trough and
associated jet streak, translating southeast across the state.
Various high res models show another round of rather intense cells
dropping southeastward into the southeast plains after 03Z and
continuing into the overnight hours.  The severe threat could
persist until around midnight for northern and eastern portions of
the plains.

As for flash flood threat...current watch area still looks on
target.  Although its difficult to pin down where the heaviest
precipitation will fall in cases like these...this area certainly
captures the greatest threat area based on antecedent soil moistures
given recent heavy rains.  This area also seems to capture the swath
of heavier precipitation forecast by various high res models.  Kiowa
county appears to have the greatest risk for flash flooding through
the overnight hours.

Burn scars are not out of the woods...but storms will be moving at a
pretty good clip, thanks to stronger flow aloft, and this should
help decrease the threat some.  Certainly intense storms will be
capable of producing high rainfall rates so these areas will need to
be monitored closely through this evening into the overnight hours.

Monday will be a less active day.  Northerly flow brings drier dew
points into the southeast plains which cuts back CAPE some.  Morning
showers and stratus will also hinder instability, and area will be
on the subsident back side of the system which should also limit
thunderstorm coverage.  Best chance of thunderstorms will be
southern Sangres and Wets during the afternoon.  Shear will still be
sufficient for one or two strong to severe storms if the instability
can be realized. Will carry isolated to scattered pops across the
southeast mountains for now to encompass this possibility.

.LONG TERM...(Monday night through Sunday)
Issued at 307 PM MDT Sun Jul 29 2018

Best chance of showers and thunderstorms Monday evening will be
across the Sangre De Cristo and Wet mountains where upslope flow
will keep some low level moisture pooled up. There are some
uncertainties however with regard to instability and how far east
any thunderstorms will be able to persist as they move south
southeastward off the mountains.  First there looks to be some
subsidence behind the upper trof which should limit coverage across
northern portions of the area.  Meanwhile low levels just east of
the mountains may be quite stable given morning convection and
likelihood for persistent clouds. Dew points also appear to dry out
from north to south across the plains as well. Plenty of deep layer
shear (running around 50-60 kts) to support one or two strong to
severe storms...but it will all depend on low level
moisture/instability. Hunch is areas farther south (southern
Sangres) will stand the best chance for an isolated strong storm.
Burn scars...particularly the Spring scar...will have to be watched
for flash flood potential...though storm motions should still be
fast enough...(south southeast around 20 mph) which could help
decrease rainfall amounts on burn scars for all but the strongest
storms.  Thunderstorm activity diminishes quickly during the
evening.

Tuesday looks like a dry day over most of southern CO.  There will
still be some isolated to low end scattered thunderstorm chances
across the southern Sangres and Eastern San Juans...but coverage
looks pretty limited and with dew points falling off into the 30s
(in the NW) and 40s (SE) in the afternoon...CAPE looks limited and
high based. So overall it looks like a down day in the weather
department for southern CO.

Thunderstorm chances slowly increase again from Wednesday onward as
moisture recirculating within the western U.S. upper high spreads
back over CO.  Moisture still looks a little high based across most
of the area for Wednesday as dew points will be slow to increase.
CAPE looks a little better across Baca county where southerly flow
on the east side of the surface trof starts to advect 50 dew points
back northward into the area (GFS looks a little drier though).

Gradual moistening occurs for late week into next weekend as the
upper ridge axis shifts eastward over CO...then briefly gets cut
down as energy rides overtop across the northern U.S. Rockies late
Friday into Saturday.  Upper high is quick to reestablish across the
Great Basin and western CO by late next weekend.  Overall, this will
mean a trend towards hotter temperatures and a more typical summer
pattern of slow moving afternoon and evening showers and
thunderstorms over the mountains drifting into the adjacent plains
each day.  With weak flow aloft...the threat for severe
thunderstorms looks nil...and the risk for flash flooding looks
confined mainly to burn scars.  -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 307 PM MDT Sun Jul 29 2018

Isolated to scattered thunderstorms over the mountains this
afternoon will increase in coverage and intensity as the spread
southeast across the I-25 Corridor and Southeast Plains. Best
chances of storms moving across the terminals this afternoon and
early evening will be at COS, with the best severe threat generally
east of the terminals. At any rate, can't rule out MVFR and brief
IFR conditions gusty outflow winds, heavy rain, and hail through the
early evening. Another round of storm looks to move across the
eastern Plains later this evening, with outflow from Northeast
Colorado and Northwest Kansas spreading low clouds back across the
southeast Plains. Expecting MVFR and IFR cigs at COS and PUB aft
06Z, with scattered showers and isolated thunderstorms also possible
through early Monday morning. Low clouds to diminish through mid
morning, with drier conditions and VFR conditions expected through
the afternoon, with chances of storms remaining confined to the
higher terrain.

Mainly VFR conditions expected at ALS over the next 24 hours.
Again, can't rule out an isolated tsra across the area through the
afternoon, though with lesser coverage expected, will keep VCTS in
taf. Skies clear out overnight, and could see low cloud and patchy
fog develop early Monday morning, however, with drier northwesterly
flow expected across the area, will not include in the taf attm.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late
tonight for COZ095>099.

&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, Jul 29, 11:20 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1220 PM MDT Sun Jul 29 2018

COZ058>089-093>099-301830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1220 PM MDT Sun Jul 29 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms and heavy rain capable of producing flash
flooding will be possible today over the southeast Colorado
plains and the adjacent mountains.

Isolated to scattered thunderstorms are expected to develop across
the mountains through the early afternoon, with storms moving south
and east across the I-25 Corridor and the southeast plains through
the late afternoon an evening. Storms will increase in coverage
and intensity as they move into a more unstable atmosphere across
Eastern Colorado, with the best chances of severe storm development
east of the line from Monument to Trinidad after 2 pm and lasting
well into the evening hours across the far southeast plains. Large
hail up to 2 inches in diameter along with winds gusts up to 70
mph are the main severe storm threats, with an isolated tornado
also possible.

Rains capable of producing flash flooding will be possible this
evening into the nighttime hours over the far southeast plains,
especially across Bent, Prowers, Kiowa and Baca counties as these
areas have seen heavy rains over the last few days.

Although storms will be more isolated and generally fast moving,
there remains a risk of flash flooding over the burn scars this
afternoon, if storms develop or move over the recent burn areas.
Burn scar flash flooding may also occur once again this evening
as thunderstorms are expected to re-develop along the southern
mountains as an outflow boundary interacts with the higher terrain
during the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Easterly upslope flow and an upper disturbance across the region
will lead to widespread showers and thunderstorms on Monday.
Locally heavy rainfall will be possible with the flash flood
threat elevated over area burn scars and areas that have seen
heavy rainfall over the past few days. In addition, lightning and
small hail will be possible. The greatest threat for heavier
rainfall will be over the Eastern Mountains.

Isolated thunderstorm activity is possible Tuesday afternoon over
the San Juan and southern Sangre de Cristo mountain ranges.
Lightning will be the primary threat.

Northwest flow aloft with embedded disturbances will lead to daily
afternoon and evening thunderstorms across the region Wednesday
through Saturday. Initial development will occur over the mountain
areas, spreading south and east during the evening hours. Locally
heavy rainfall will continue to be a main threat, especially for
burn scars and areas that are already saturated. Lightning, strong
wind gusts and small hail will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and tonight across the eastern mountains and
all of the southeast plains.

23/23

In the hours before

Local storm report, Jul 29, 9:09 AM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1009 AM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 NW COLORADO SPRINGS   38.85N 104.85W
07/29/2018  M0.67 INCH       EL PASO            CO   TRAINED SPOTTER

            24 STORM TOTAL.

&&

MW
Special weather statement, Jul 29, 12:36 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
136 PM MDT SUN JUL 29 2018

COZ081-084-085-292000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
136 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 16 miles north of Colorado Springs, moving southeast at
35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado Springs, Woodland Park, Monument, Air Force Academy, Palmer
Lake, Black Forest, Peyton, Gleneagle, Falcon and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3904 10436 3876 10456 3902 10507 3913 10500
      3913 10475
TIME...MOT...LOC 1936Z 297DEG 31KT 3906 10492

KT
Special weather statement, Jul 29, 1:09 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT SUN JUL 29 2018

COZ084-085-292045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
209 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 245
PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Colorado Springs, moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado Springs, Hanover, Black Forest, Ellicott, Schriever AFB,
Peterson AFB, Falcon and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3891 10489 3905 10475 3880 10424 3859 10442
TIME...MOT...LOC 2009Z 308DEG 36KT 3888 10465

KT
Special weather statement, Jul 29, 1:30 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
230 PM MDT SUN JUL 29 2018

COZ081-082-085-292045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
230 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TELLER AND SOUTHWESTERN
EL PASO COUNTIES UNTIL 245 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cascade, or 9 miles west of Colorado Springs, moving southeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Manitou Springs, and Chipita Park.
LAT...LON 3885 10506 3894 10499 3884 10461 3866 10481
      3880 10493
TIME...MOT...LOC 2029Z 302DEG 30KT 3888 10499

28
Special weather statement, Jul 29, 1:50 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT SUN JUL 29 2018

COZ067-068-070-071-292115-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
250 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO GRANDE AND
NORTH CENTRAL CONEJOS COUNTIES UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Monte Vista, or 29 miles west of Alamosa, moving
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rural areas of south central Rio Grande county and northern Conejos
county.

LAT...LON 3740 10654 3753 10639 3732 10601 3712 10624
TIME...MOT...LOC 2049Z 311DEG 23KT 3742 10640

28
Special weather statement, Jul 29, 2:58 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT SUN JUL 29 2018

COZ081-085-086-292215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
358 PM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 415 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Carson, or 8 miles south of Colorado Springs, moving southeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Fort Carson, Stratmoor,
Security, and Widefield.

LAT...LON 3870 10492 3882 10475 3865 10448 3847 10473
TIME...MOT...LOC 2158Z 318DEG 19KT 3871 10478

28

The radar

The Pueblo radar (KPUX), 56 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 29, 3:08 PM MST to 3:13 PM MST
Where
El Paso County, 3.24 mi W of Fountain
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
38.680, -104.760

Hail, Saguache

When
July 29, 4:45 PM MST to 4:50 PM MST
Where
Saguache County, 7.1 mi ESE of Crestone
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -105.580

Hail, Kiowa

When
July 29, 6:25 PM MST to 6:30 PM MST
Where
Kiowa County, 9.69 mi N of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -102.440

Hail, Kiowa

When
July 29, 6:30 PM MST to 6:35 PM MST
Where
Kiowa County, 5.55 mi S of Chivington
Measured
3 in hail
Reported by
Public
Coordinates
38.360, -102.530

Hail, Kiowa

When
July 29, 6:39 PM MST to 6:44 PM MST
Where
Kiowa County, 2.16 mi W of Sheridan Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
38.470, -102.330

Hail, Prowers

When
July 29, 7:04 PM MST to 7:09 PM MST
Where
Prowers County, 0.54 mi W of Bristol
Measured
1.5 in hail
Reported by
Public
Coordinates
38.120, -102.320

Hail, Prowers

When
July 29, 7:04 PM MST to 7:09 PM MST
Where
Prowers County, 0.69 mi N of Bristol
Measured
2.75 in hail
Reported by
Public
Coordinates
38.130, -102.310

Several windows and windshields broken due to hail and wind.

Hail, Prowers

When
July 29, 7:08 PM MST to 7:13 PM MST
Where
Prowers County, Granada
Measured
1.25 in hail
Reported by
Public
Coordinates
38.060, -102.310

Hail, Prowers

When
July 29, 7:08 PM MST to 7:13 PM MST
Where
Prowers County, 0.69 mi N of Granada
Measured
2 in hail
Reported by
Public
Coordinates
38.070, -102.310

Two windows broken due to hail and wind. Also, widespread tree damage.

Thunderstorm Wind, Prowers

When
July 29, 7:10 PM MST
Where
Prowers County, 0.69 mi N of Granada
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.070, -102.310

US 50 closed near Granada due to fallen tree blocking all lanes.

Hail, Prowers

When
July 29, 7:25 PM MST to 7:30 PM MST
Where
Prowers County, 10.36 mi S of Holly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.900, -102.120

Hail, El Paso

When
July 29, 8:05 PM MST to 8:10 PM MST
Where
El Paso County, 6.22 mi S of Ramah
Measured
2 in hail
Reported by
Public
Coordinates
39.030, -104.170

Broken windows in home.

Thunderstorm Wind, El Paso

When
July 29, 8:05 PM MST
Where
El Paso County, 6.22 mi S of Ramah
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.030, -104.170

Several sheds destroyed.

Hail, El Paso

When
July 29, 8:09 PM MST to 8:14 PM MST
Where
El Paso County, 1.07 mi E of Ramah
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.120, -104.150

Hail, El Paso

When
July 29, 8:15 PM MST to 8:20 PM MST
Where
El Paso County, 7 mi SE of Calhan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.950, -104.220

Hail, Otero

When
July 29, 9:30 PM MST to 9:35 PM MST
Where
Otero County, Fowler
Measured
2 in hail
Reported by
Public
Coordinates
38.130, -104.020

Hail, Otero

When
July 29, 9:33 PM MST to 9:38 PM MST
Where
Otero County, Fowler
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.130, -104.020

Hail, Otero

When
July 29, 9:35 PM MST to 9:40 PM MST
Where
Otero County, Fowler
Measured
1.25 in hail
Reported by
Public
Coordinates
38.130, -104.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773342, 773343, 773344, 773345, 773346, 773347, 773348, 773349, 773350, 773358, 773351, 773352, 773359, 773353, 773354, 773355, 773356, 773357.